Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 6, NWS La Crosse, WI

February 1, 20185 counties in Wisconsin; 6 counties in Minnesota

NWS La Crosse, WI issued this wind chill advisory at Feb 1, 2018, 3:02 AM CST for 5 counties in Wisconsin; 6 counties in Minnesota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2018, 3:02 AM CST (09:02 UTC)
Expired
Feb 1, 2018, 12:00 PM CST
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS43 KARX 010902
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
302 AM CST Thu Feb 1 2018

...Bitterly Cold Wind Chills This Morning...

.Wind chill values will range from 15 below zero to 25 below zero
this morning. Wind chill values will improve only slightly this
afternoon to around 15 below zero. 

WIZ017-011800-
/O.NEW.KARX.WC.Y.0006.180201T0902Z-180201T1800Z/
Taylor-
Including the city of Medford
302 AM CST Thu Feb 1 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below 
  zero.

* WHERE...Taylor County.

* WHEN...Now to noon.

* ADDITIONAL DETAILS...Be sure to dress for the cold today and
  remember to cover exposed skin. Ensure pets have fresh water and
  a warm shelter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Wetenkamp
4 follow-up statements
285 
WWUS43 KARX 011259
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
659 AM CST Thu Feb 1 2018

...Bitterly Cold Wind Chills This Morning...

.At 7 AM the wind chill value has fallen to 30 below zero at
Medford. Look for wind chill values to range from 20 below to 30
below through mid morning. Be sure to dress for the cold if you
must head outdoors. 

WIZ017-011800-
/O.CON.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/
Taylor-
Including the city of Medford
659 AM CST Thu Feb 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Taylor County.

* WHEN...Now to noon.

* ADDITIONAL DETAILS...Be sure to cover exposed skin and wear
  layers of clothing. Ensure pets have a warm shelter and fresh
  water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

Wetenkamp
383 
WWUS43 KARX 011328
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
728 AM CST Thu Feb 1 2018

...Bitterly Cold Wind Chills This Morning...

.Wind chill values will range from -15 to -30 this morning. Be
sure to dress for the cold this morning if you must head outdoors. 

MNZ079-086>088-094-095-WIZ029-032>034-011800-
/O.EXA.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
728 AM CST Thu Feb 1 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 30 below 
  zero.

* WHERE...Portions of southeast Minnesota, central Wisconsin and 
  west central Wisconsin.

* WHEN...Now to noon.

* ADDITIONAL DETAILS...Dress for the cold this morning by covering
  exposed skin and wearing layers of clothing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

WIZ017-011800-
/O.CON.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/
Taylor-
Including the city of Medford
728 AM CST Thu Feb 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 25 
  below zero.

* WHERE...Taylor County.

* WHEN...Now to noon.

* ADDITIONAL DETAILS...Dress for the cold this morning by covering
  exposed skin and wearing layers of clothing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

Wetenkamp
365 
WWUS43 KARX 011557
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
957 AM CST Thu Feb 1 2018

...Some Slight Improvement In Wind Chills This Morning...

.Wind chill values are slowly improving, but still remain quite
cold, with mid-morning readings in the 15 to 25 below zero range.
Be sure to dress warm if you must be outdoors.

MNZ079-086>088-094-095-WIZ017-029-032>034-011800-
/O.CON.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
957 AM CST Thu Feb 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of southeast Minnesota into north central
  Wisconsin.

* WHEN...Now to noon.

* ADDITIONAL DETAILS...Dress in layers and cover exposed skin if
  you must be outdoors this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

CA
291 
WWUS43 KARX 011742
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1142 AM CST Thu Feb 1 2018

...Break From the Bitterly Cold Wind Chills This Afternoon...

.Wind chill values continue to improve throughout the area, with
most locations expected to be in the 10 to 20 below range through
this afternoon. That said, continue to dress warm if you must be
outside this afternoon.

MNZ079-086>088-094-095-WIZ017-029-032>034-011845-
/O.EXP.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
1142 AM CST Thu Feb 1 2018

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Wind chill values will remain cold this afternoon, though not as
cold as this morning. Continue to dress in layers and cover 
exposed skin if you must be outdoors.

$$

CA

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 3:02 AM CST, 0 minutes earlier.

Area forecast discussion, Feb 1, 3:02 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 AM CST Thu Feb 1 2018

.SHORT TERM...(Today and tonight)
Issued at 303 AM CST Thu Feb 1 2018

The strong Arctic cold front has raced southeast of the area early
this morning with gusty northwest winds and falling temps behind
it. With low-level cold advection continuing through the day,
temps won't recover much, with daytime highs mainly in the single
digits. Winds will continue to gust in the 20-30 mph range given
the relatively deep mixing/cold advection and 25-30 kt winds to
tap at the top of the mixed layer. As a result, today will have a
very different feel from yesterday, with wind chills as low as 10
to 25 below. In coordination with surrounding offices, went ahead
with a wind chill advisory for Taylor County through noon and
will handle with an SPS farther south. Despite clearing in the
wake of the front, some stratocu is expected to develop over the
area today, especially across north-central/central Wisconsin.

Skies will clear this evening as high pressure approaches from the
west. Temps will fall into the single digits and teens below zero
with wind chills of 10 to 25 below by early Friday. It's possible a
wind chill advisory could be needed for parts of the area,
especially over north central Wisconsin.

.LONG TERM...(Friday through Wednesday)
Issued at 303 AM CST Thu Feb 1 2018

Surface high pressure will pass off to the southeast on Friday.
Clouds will increase through the day with increasing mid-level warm
advection. Some model guidance tries to break out some light warm
advection snow by afternoon but initially much of the lift will go
into saturating very dry air in the lowest levels of the atmosphere.
By Friday night, expect some light snow given the persistent warm
advection helping to fully saturate the column.

Another round of light snow is expected on Saturday with broad but
not terribly strong frontal forcing/warm advection ahead of the next
Arctic airmass. 1 to 3 inches are possible Friday night through
Saturday night. Temps have trended a little warmer for Saturday into
Saturday night with the colder airmass a bit delayed, although wind
chills could still fall to 10 to 20 below over parts of the area by
early Sunday. There remains some uncertainty with precip chances
into Sunday with the placement of baroclinic zone. At this point it
appears any remaining snow will exit in the morning as high pressure
builds down from the northwest. Temps Sunday night should into the
single digits to low teens below zero under the influence of high
pressure. Winds will be light, but wind chills still may approach 15
to 25 below over southeast Minnesota into north-central Wisconsin.

There is good agreement with overall synoptic flow pattern into next
week, with northwest flow prevailing over the Midwest. Right now the
best chance for snow through the first half of the week appears to
be Mon/Mon night as a weak shortwave trough interacts with the
baroclinic zone. The 01.00Z GFS/GEM/ECMWF all suggest a
frontogenetic band of snow will swing out of the plains during this
time, although the GEM/ECMWF are a bit farther north than the GFS.
Given the pattern, confidence in placement is on the low side, but
consensus right now favors areas south of I-90. Otherwise, 00Z
models suggest a Pacific trough will lift into the Mid-Mississippi
valley by mid-week with surface low pressure tracking into the Ohio
Valley while high pressure is expected over the local area Tue/Wed.
Temps are expected to remain below average through mid-week with
highs in the teens to low 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1128 PM CST Wed Jan 31 2018

Earlier fast-moving batch of snow has departed east, with skies
clearing at the moment as much colder/drier air filters in on
gusty northwest winds behind an Arctic cold front. Not much will
change through mid morning, with just some passing 3kft clouds
possible at times, but with a trend for additional cumulus
development later in the day Thursday beneath the cold air aloft,
when ceilings will likely be MVFR at times. Approaching high
pressure should help winds diminish into the evening as any
remaining clouds depart to the east.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST today for WIZ017.

MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
Hazardous weather outlook, Jan 31, 11:15 AM CST, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1115 AM CST Wed Jan 31 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1115 AM CST Wed Jan 31 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota into southwest and central
Wisconsin.

.DAY ONE...Today and Tonight

Some light snow is expected this evening. Any accumulation will be
under an inch. In addition, some blowing and drifting snow with
reduced visibility are possible after midnight across portions of
southeast Minnesota and northeast Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills of 5 to 25 below zero are expected Thursday morning,
Thursday night into Friday morning, and again early Sunday and
Monday.

Light snow accumulations are possible Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA/Rogers

In the hours before

Special weather statement, Jan 31, 10:02 PM CST, 5 hours before
Special Weather Statement
National Weather Service La Crosse WI
1002 PM CST Wed Jan 31 2018

WIZ034-042>044-053-010515-
Jackson-Monroe-Juneau-Adams-Vernon-
Including the cities of Black River Falls, Sparta, Tomah,
Mauston, Friendship, and Viroqua
1002 PM CST Wed Jan 31 2018

...Brief Burst of Snow through 11 PM...

A fast moving area of briefly heavy snow will sweep east across
west central Wisconsin through 11 PM. Snow accumulation of a
dusting up to 1 inch is expected, with roads becoming snow covered
and slick in many areas. If traveling the next hour, be aware of
rapidly changing weather conditions as the snow arrives.

Lawrence
Special weather statement, Feb 1, 2:44 AM CST, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
244 AM CST Thu Feb 1 2018

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-011700-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Wabasha, Dodge Center,
Rochester, Winona, Austin, Preston, Caledonia, Neillsville, Alma,
Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah,
Mauston, Friendship, Viroqua, Prairie Du Chien,
and Richland Center
244 AM CST Thu Feb 1 2018

...Bitterly Cold Wind Chills Today...

Wind chill values will range from -15 to -20 at times this morning
due to strong northwest winds and cold temperatures. Frostbite can
occur within 30 minutes to exposed skin in these conditions. If
you must go outside today be sure to cover exposed skin, wear a
hat and gloves, and dress in layers. Only a slight improvement is
expected this afternoon with wind chills ranging from -10 to
-15.

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:15 PM CSTWind Chill AdvisoryARXBuffalo, Clark, Jackson, Taylor, Trempealeau20 hr

Nearby

Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.